My father, Joel Chapin Bertan, died on the morning of Tuesday, February 7th, 2017.
I have a lot of questions about Monday, February 6th, 2017. I know he was in court for a possible drug charge, but I’m not sure about that charge. I do know that he “won” his case, and was not taken into police custody, although in retrospect, I wish they had arrested him. He spent the night presumably drinking alcohol and using heroin. Perhaps, he was feeling some type of allergy, so he took an antihistamine. Lastly, whether he knew it or not, within the heroin there was a high level of fentanyl, so he had some of that, too. A year ago, I didn’t understand these words or drugs, and I didn’t understand the ramifications and gravity of addiction. A year later, I’ve learned a lot.
Here are some definitions:
According to the National Institute of Drug Abuse, Heroin is “an opioid drug made from morphine, a natural substance taken from the seed pod of the various opium poppy plants grown in Southeast and Southwest Asia, Mexico, and Colombia.” Used as an “upper” drug and to experience a sense of euphoria. An overdose of Heroin causes hypoxia, or in other words, air stops going to your brain. A little thing about your brain, it controls your entire body. If it stops receiving air, it stops functioning and controlling your heart, motor functions and more.
Heroin can cause your heart to stop.
Again, according to the National Institute of Drug Abuse, “Fentanyl is a powerful synthetic opioid analgesic that is similar to morphine but is 50 to 100 times more potent.” Fentanyl works with Heroin to bind to opioid receptors in the brain, which again, slows breathing rates, and changes emotion to create a sense of euphoria. Fentanyl has been added to Heroin to increase these effects without a determination of how much is fatal. With Heroin sold on the street, there is no way to trust if the product has Fentanyl in it, let alone the amount.
As a common over-the-counter drug, most people are familiar with the effects of antihistamines. They cause drowsiness, and they help to block histamines, treat allergies, inflammation and in other ways. An antihistamine stops blood vessels from swelling and constricts blood vessels. Used with opioids could increase the chance of hypoxia and a slowing of oxygen throughout the body.
Defined here in its most common form, alcohol is an ingredient within spirits, wine, beer and fermented drinks. Alcohol is a drug. At a higher dose, it depresses the central nervous system, and at a lower dose it can cause euphoria, drowsiness and the slowing of breath.
It was the combination of these four ingredients that slowed my father’s breathing, and ultimately stopped his heart. It wasn’t a heart attack, aneurysm or stroke. It was drug abuse, addiction, possible depression and a drug overdose. Was my father a saint? No. But he was my father, and I feel responsible to share this story. Perhaps you, or someone you know, plays with these ingredients in a drug cocktail. The only thing I can do is tell you how it impacted mine and my family’s life. I can urge you to stop playing with fire, because you will get burnt, along with your loved ones and your house.
With opioid use on the rise, death rates are increasing at a similar rate. In 2016, Fentanyl has accounted for 540% compared to the previous three years. Additionally, according to The New York Times, approximately 64,000 Americans died of a drug overdose in 2016. Statistics are currently being calculated for 2017, and my father will be one of the thousands. He turns into a statistic for people to justify strict drug laws and for interventions to cite what could happen if a loved one continues to use; He turns into questions that I cannot answer.
I can know what was in his body when he died. I can know accounts of what people saw and heard the day before his death. But I cannot know if he knew what he was doing. If he knew of the amount of fentanyl. If he knew that mixing antihistamines with opioids is dangerous. I will never know if he knew.
What I know is this:
My biological father, Joel Chapin Bertan, died the morning of Tuesday, February 7th, 2017. I found out when I was walking from Hendricks Chapel to the Setnor School of Music, located on Syracuse University Campus. I had just crossed the street, walking on the sidewalk right before Eggers Hall. I was next to a tree when my younger sister called me. She asked me if I had time to come see her that day, and I remorsefully stated that I needed to go to rehearsal and then go to work. She said it was important. I asked her what was wrong for the second time. I could hear sorrow in her voice when she said, “Daddy’s gone.”
The air escaped my lungs and the People’s Place coffee almost fell from my left hand. Everything I just described in my view disappeared and the world moved. I stopped walking. It’s honestly a moment I’ve tried to forget, but never will. I immediately made plans to meet her as soon as I could so we could tell our grandfather. In a blur, I walked to my professor’s studio so I could tell him that I couldn’t make it to Percussion Ensemble, because I didn’t want him to wonder where I was, and as a musician there are very few acceptable reasons to miss rehearsal. This, obviously, being one of them.
Crying and carrying coffee, I called my husband to call into work, made it home (somehow) and then the day, that was originally planned to be a normal Tuesday, went into scheduling a funeral.
I make a detailed account of this day, because it is real. It is the real, authentic reaction and it initiated the list of questions. The most common of this is what happened?
What happened? What happened? What happened?
Listed as “Next of Kin,” the responsibility felt like it fell to me to handle this truck that just attack our lives. But, I am beyond grateful for my friends and family who helped those closest to my father through this time. I was not the closest to him, and that’s an area that leads to more questions that will never be answered. I will never have the answers to these questions. I will never be able to apologize, or hear an apology, or hug my father again. My sisters won’t, my step-mother won’t and he won’t. He is unfinished.
Listen. If you are dealing with addiction, depression or a situation that will end your life, or the lives of others, please get help. If you are suicidal, lost and need someone to guide you through this crazy, awful, beautifully messed up life, reach out. We all need help.Here is a phone number to get help with substance abuse: SAMHSA’s National Helpline,
There is assistance out there. You do not need to take all of it, but you can get help.
It’s either that, or you die one Tuesday morning without a say, a last word or a last meal, all because you wanted euphoria, when all you needed was oxygen.
Written by, Melissa A. Bassett
In loving memory of Joel Bertan.
Written for Michele, Jessica, Jeff, Jocelyne, Jamie, Jennifer, Jocelyn, Paul & Lori.
All rights reserved – Publication upon request – Sharing strongly encouraged.
Please read these following articles for more information on the Opioid epidemic in America, and the link to SAMHSA’s website.